• Written By: J. Fernando Arevalo, MD, FACS
    Uveitis

    The authors report the cases of three HIV-positive patients receiving long-term ritonavir who developed bilateral visual loss and retinal pigment epitheliopathy associated with macular telangiectasis and intraretinal crystal deposits. The clinical course, symmetry of the findings and occurrence while on medications for months to years suggest drug toxicity. These findings, together with reports of animal retinal toxicity related to ritonavir submitted to the European Medicines Agency, support the possibility that long-term treatment with ritonavir may have led to the retinal changes observed, particularly given the underlying liver disease present in all three patients.

    The only medication shared by all of the patients was ritonavir, which they were using as part of highly active antiretroviral therapy (HAART). Although the drug is used frequently as a boosting agent in HAART, these are the only cases reported to date of retinal toxicity associated with ritonavir. This suggests that if ritonavir-related retinal toxicity in humans does occur, it is most probably clinically uncommon.

    Since the introduction of antiretroviral medications in 1987 for the treatment of HIV, only one medication, didanosine, a nucleoside reverse transcriptase inhibitor, has been associated with retinal toxicity. However, none of these patients were on didanosine at or near the time of onset of visual symptoms.

    The CD4 T-cell counts of the patients at presentation were 163 cells per microliter, 464 cells per microliter and 349 cells per microliter. Viral loads were undetectable in all patients. None of them had a concurrent AIDS-defining illness. Initial visual acuity ranged from 20/32 to 20/400, with a median of 20/150. Posterior segment examination revealed bilateral macular retinal pigment epitheliopathy with intraretinal crystalline deposits. No hemorrhage or cotton wool spots were seen consistent with HIV retinopathy. There was no evidence of previous or active cytomegalovirus retinitis. Fluorescein angiography revealed parafoveal telangiectasis with late leakage in two patients. OCT showed thickening of the macula in three eyes and inner foveal cysts in two eyes. Autofluorescence performed on one patient revealed complete loss of normal retinal pigment epithelium (RPE) autofluorescence corresponding to the area of retinal pigment epitheliopathy bilaterally. The duration of ritonavir therapy before presentation ranged from 19 months to five years.

    Ritonavir has been shown to be 98 to 99 percent protein bound. Its primary site of metabolism is in the liver via the P450 isozyme system. Animal data submitted to the European Medicines Agency have identified the liver, retina, thyroid and kidney as susceptible to dose-related ritonavir damage. The same report also identified hypertrophy of the RPE and retinal degeneration in rodents treated with ritonavir. However, human trials to date have revealed no evidence of vision loss or retinal toxicity. The authors say it is possible that the underlying liver dysfunction in these patients may have slowed ritonavir elimination, effectively increasing circulating levels of the drug.